North Dakota, 2017

Tornado and Hail in North Dakota, September 19, 2017

September 19, 2017 · NWS FGF · 10 events in 6 counties and zones

Late in the afternoon of September 19th, a frontal boundary pushed into the Devils Lake to Jamestown (ND) corridor. Due to fairly extensive cloud cover throughout the day, late afternoon temperatures only ranged in the low 60s over the Devils Lake region, to the lower 70s over southeast North Dakota into west central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$3,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Late in the afternoon of September 19th, a frontal boundary pushed into the Devils Lake to Jamestown (ND) corridor. Due to fairly extensive cloud cover throughout the day, late afternoon temperatures only ranged in the low 60s over the Devils Lake region, to the lower 70s over southeast North Dakota into west central Minnesota. Even though temperatures remained on the cool side, a strong moisture surge occurred. Cloud cover decreased somewhat over southeast North Dakota during the late afternoon, where thunderstorms flared up south of Jamestown. As this large thunderstorm cell moved into southwest Barnes County (ND), it produced a tornado near Litchville. This cell evolved into a larger storm complex, which moved east-northeast through the evening. This storm complex produced large hail, strong winds, and a second tornado along the Norman/Polk (MN) county border in Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 19, 2:16 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 19, 2:16 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
316 PM CDT Tue Sep 19 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 316 PM CDT Tue Sep 19 2017

Severe thunderstorm chances continue to be the primary forecast
challenge for the period.

A line of showers and thunderstorms has been moving into the
Devils Lake Basin down to the James River Valley. This activity is
out ahead of the main surface trough axis and cold front. Strong
southeast winds have keep a lot of moisture streaming into the
central Dakotas. Clouds have covered much of the area today, but
there have been breaks and with strong mid level lapse rates and
very strong forcing, the leading storms will continue to
intensify and additional thunderstorm development will begin to
develop. The CAMs have strong storms into the Devils Lake area in
the next few hours and moving into the Red River Valley during the
00-03Z time frame. Most of the CAMs have the thunderstorms
developing into a quasi-linear complex, although some discrete
supercells are not out of the questions. Continue to think that
strong damaging winds will be the primary threat, although hail
and tornadoes will be possible, especially if cells become more
discrete.

The thunderstorm complex will continue to move into western MN
tonight, and even with decreasing surface instability, should
continue to be fairly strong with very vigorous forcing. Will have
to watch rainfall rates and training of thunderstorm cells for
heavy rain threat. With very dry conditions up until this point
don't think we will have a widespread flood risk but some issues
in urban areas could develop.

The thunderstorms will exit the area to the east as the cold front
pushes through sometime between 06 and 12Z with a few lingering
showers left behind. Southwest winds and warm air advection will
return fairly quickly for Wednesday as another trough develops to
our west. Other than a few lingering showers in the far northeast
conditions will be quiet and highs near normal.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 316 PM CDT Tue Sep 19 2017

Quieter conditions are expected for Wednesday night into Thursday.
Temperatures will begin to warm into the mid to upper 70s during the
day Thursday with southerly winds at 10 to 15 mph. Temperatures will
be warm again Friday with highs in the low 60s in northeastern North
Dakota and upper 70s in western Minnesota. With the passage of a
frontal system late Friday rain chances will increase across the
region. Rain chances will remain across western Minnesota and far
southeastern North Dakota Friday night through Monday morning.
Rainfall totals in these areas could reach over one inch. Locally
higher rainfall amounts are possible. Temperatures over Saturday and
Sunday will remain cool with highs in the upper 50s and low 60s.
Rain chances should diminish across western Minnesota and
southeastern North Dakota by Monday afternoon with highs in the low
60s expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1253 PM CDT Tue Sep 19 2017

Some MVFR to IFR ceilings continue over the northern and western
TAF sites, but there has been some clearing developing just east
of the Red River. There will be a line of thunderstorms moving
into the region this afternoon and evening, with storms most
likely around KDVL in the 22-00Z time frame, moving into the
central TAF sites at 01-04Z, and later on for the MN sites. As
always, ceilings and visibility will be highly variable with
convection moving through, so there could be some brief drops to
MVFR to IFR with strong wind gusts above 30 kts as the cells move
through. Winds will shift to the west as the thunderstorms move
east, and there will be period of MVFR ceilings in some areas
behind the line but all sites should improve to VFR by the end of
the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...AM
AVIATION...JR
Hazardous weather outlook, Sep 19, 5:17 AM CST, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
617 AM CDT Tue Sep 19 2017

MNZ004>009-013-014-016-017-023-024-032-NDZ006>008-014>016-024-026-
054-201130-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-North Clearwater-
South Beltrami-South Clearwater-Hubbard-Wadena-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Western Walsh County-
617 AM CDT Tue Sep 19 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe weather is expected for this afternoon and evening. Storms
will produce hail to 1.5 inches in diameter and wind gusts to 70
mph. The storms will be most likely between 3 pm CDT Tuesday to 1
AM CDT Wednesday. A tornado may be possible with the storms.
Locally heavy rain will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ001>003-015-022-027>031-040-NDZ027>030-038-039-049-052-053-
201130-
West Polk-Norman-Clay-East Polk-Mahnomen-West Becker-East Becker-
Wilkin-West Otter Tail-East Otter Tail-Grant-Grand Forks-Griggs-
Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
617 AM CDT Tue Sep 19 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This afternoon and evening

Severe weather is expected for this afternoon and evening. Storms
will produce hail to 2 inches in diameter and wind gusts to 75
mph. The storms will be most likely between 3 pm CDT Tuesday to 1
AM CDT Wednesday. A tornado or two may be possible with the
storms. Locally heavy rain will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

JH

The radar

The Fargo/Grand Forks radar (KMVX), 117 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Hail, Barnes

When
September 19, 3:30 PM CST
Where
Barnes County, 1.17 mi SE of Litchville
Measured
1 in hail
Reported by
NWS Employee
Coordinates
46.640, -98.160

Quarter sized hail fell along with 50 to 60 mph winds.

Tornado, Barnes

When
September 19, 3:41 PM CST to 3:47 PM CST
Where
Barnes County, 0.84 mi NE of Litchville to 1 mi SW of Hastings
Rating
EF1
Path length
3.7 mi
Path width
200 yd
Property damage
$30,000
Crop damage
$3,000
Reported by
NWS Storm Survey
Coordinates
46.660, -98.170

The tornado peeled shingles and roofing off of homes at two farmsteads roughly a mile apart, and snapped or uprooted several box-elder and spruce trees at both farmsteads. Branch scatter through a shelterbelt located midway between the farms suggested a possible secondary vortex. Peak winds were estimated at 110 mph.

Thunderstorm Wind, Barnes

When
September 19, 3:41 PM CST
Where
Barnes County, 1.38 mi N of Litchville
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
46.670, -98.180

A barn had damage to its roof from impacted tree limbs. A house also had shingles removed.

Thunderstorm Wind, Ransom

When
September 19, 3:56 PM CST
Where
Ransom County, 8.3 mi NNW of Ft Ransom
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.630, -97.990

A few large tree branches were broken down in shelterbelts just south of highway 46, in far northwest Northland Township.

Thunderstorm Wind, Cass

When
September 19, 4:45 PM CST
Where
Cass County, 1.46 mi NNE of Buffalo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.940, -97.520

Strong winds were reported along with pea sized hail.

Thunderstorm Wind, Cass

When
September 19, 5:17 PM CST
Where
Cass County, 3.63 mi SW of Hunter
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
47.140, -97.270

Numerous large branches were scattered all over the road for about an eighth of a mile, half way between Page and Gardner, on county road 26. Some of the branches were six inches in diameter, and were blown off trees that were 100 feet tall.

Thunderstorm Wind, Cass

When
September 19, 5:25 PM CST
Where
Cass County, 1.46 mi SSW of Gardner
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.130, -96.980

Mounted transmitter and receiver platforms on a cellular communications tower were damaged by the strong winds.

Hail, Benson

When
September 19, 5:55 PM CST
Where
Benson County, 2.12 mi NNE of Esmond
Measured
1 in hail
Reported by
Public
Coordinates
48.060, -99.760

Hail, Sargent

When
September 19, 8:07 PM CST
Where
Sargent County, 3.58 mi SSE of Hoving
Measured
1 in hail
Reported by
Public
Coordinates
46.200, -97.550

Thunderstorm Wind, Richland

When
September 19, 8:45 PM CST
Where
Richland County, Barney
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.270, -97.000

A few four to six inch diameter tree branches were blown down around town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyThe tornado archive for North Dakota, 2017Warnings in North Dakota, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715965, 715970, 715972, 715974, 715975, 715977, 715981, 715982, 715983, 715985.